Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    blood draining from ear..
    avatar
    juleen_78 posted:
    My 22mo. old son had tubes put in his ears june of 2008. Friday his right ear began draining (which means they were doing their job) and he was diagnosed with bronchitis. The dr looked at his ears. Just said they were fine and draining (the obvious) and put him on Axithromycin. Saturday I noticed blood draining out of his right ear. I called the emergency nurse and she stated that if it doesn't stop in 24hrs, to bring him in. She said sometimes the antibiotic would cause the bleeding. I have NEVER hear of this side effect. Just at the 24 hr marker, he ear stopped bleeding and the drainage is coming to a hault. Now it's just waxy. Yuk. Am I making a mistake not taking him in? Could the tube of dislodged and pierced his eardrum? Is it really common for antibiotics to do that with a child with tubes in? I don't want to wait much longer. Thanks!!
    Reply
     
    avatar
    Rod_Moser_PA_PhD responded:
    No...antibiotics do NOT cause the ear to bleed...ever. That was incorrect information.

    But...it is relatively common for a child with tubes to have a bloody or mucous drainage, especially when they have an ear infection. This is usually no more serious that blood-tinged nasal mucous when you have a bad cold. He most likely has an ear infection, one that is self-correcting because he has tubes. If your ENT gave him any special antibiotic eardrops (many will do this anticipating these things) , it would be okay to use them (if they are nto expired).

    Tubes can extracate (fall out) at any time, and yes, this may cause bleeding. The tube will not pierce the eardrum...the eardrum is already pierced (by the tube). Unless you have a home otoscope to look inside the ears to check if the tubes are in place or fallen out, you will need to take him to see his medical provider. This is not an emergency, however. If the tube extracated...it extracated. Those things happen...eventually...to all children with tubes. The fact that he has improved and is on an antibiotic (for something else) is good....you can just wait until he has another visit and have those tubes checked.
     
    avatar
    juleen_78 responded:
    Thank you soooo much. I have been in panic for the past two days wondering what I should do. My ENT is over an hour away and by appt only. You are the only one who has said anything that has made any sense to me. From what I wrote earlier, you can see why I was so confused as to what to do. Again, thank you for your help and very quick response. I am officially a lover of this site now!!
     
    avatar
    Rod_Moser_PA_PhD responded:
    You are very welcome....tell your friends.


    Helpful Tips

    Help me some one please i need help with my son
    My son is 10 months old and when he was a month he had hopping cough and i took him to the doctors 3 times and they didnt pick up on it so ... More
    Was this Helpful?
    0 of 0 found this helpful

    Expert Blog

    Focus on Flu

    Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.